North Dakota, 2010

Flash Flooding and Hail in North Dakota, May 22 to 23, 2010

May 22 to 23, 2010 · NWS FGF · 13 events in 6 counties and zones

By early evening of the 22nd, a triple point had formed over north central South Dakota, with a surface boundary extending to its north and south. A warm front extended to the southeast, or down into southwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$150,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By early evening of the 22nd, a triple point had formed over north central South Dakota, with a surface boundary extending to its north and south. A warm front extended to the southeast, or down into southwest Minnesota. Near this triple point, temperatures had warmed into the mid to upper 80s with dew points in the mid to upper 60s. The heat and humidity was more limited in eastern North Dakota and the northwest quarter of Minnesota, where cloud cover held temperatures in the upper 60s and lower 70s with dew points in the mid to upper 50s. As the low level jet kicked in during the evening and overnight hours, strong warm and moist advection continued above the surface layer, fueling storms into portions of eastern North Dakota and the northwest quarter of Minnesota. Most of these storms produced large hail, but some stronger wind gusts also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 22, 6:45 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 22, 6:45 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
745 PM CDT SAT MAY 22 2010

.DISCUSSION...
SEVERE CONVECTION HAS DEVELOPED OVER NC SD INTO CENTRAL ND...AND
SEVERAL TORNADOES HAVE ALREADY BEEN REPORTED. THERE IS AMPLE
CAPE...DEEP LAYERED SHEAR AND JUST ENOUGH CONVERGENCE TO AID THIS
SFC BASED CONVECTION. THIS ACTIVITY WILL CONTINUE TO BUILD NORTH
AND EAST INTO OUR AREA THIS EVENING AND OVERNIGHT. THE INSTABILITY
OVER OUR FORECAST AREA APPEARS TO BE MOSTLY ELEVATED IN
NATURE...AND GIVEN THE INCREASING LOW LEVEL JET AND STRONG
MOISTURE TRANSPORT NEAR 850MB...AND STRONG SHEAR...SEVERE STORMS
ARE POSSIBLE THROUGHOUT THE NIGHT IN OUR AREA. THE BEST THREAT
AREA FOR LARGE HAIL AND DAMAGING WIND WILL BE FROM GRAND FORKS
SOUTH INTO THE SOUTHERN RED RIVER VALLEY EAST INTO WC MN AS THE
NIGHT PROGRESSES. THERE COULD BE A BRIEF WINDOW OF TORNADO
POTENTIAL NEAR THE CURRENT TORNADO WATCH AREA THROUGH 06Z IN
BARNES...RANSOM...SARGENT AND RICHLAND COUNTIES THIS EVENING.
PRECIPITABLE WATERS WILL INCREASE OVER 1.5 INCHES OVERNIGHT AND
SOME TRAINING ECHOES POSSIBLE INITIALLY...CAN/T RULE OUT SOME
LOCAL PONDING OF WATER OR EVEN SOME FLOODING OF POORLY
DRAINED/URBAN AREAS. THEREFORE...HAVE ADDED HEAVY RAIN MENTION TO
THE GRIDS OVERNIGHT IN ALL AREAS. THE STORM MOTION IS TO THE E/NE
AT 30KT SO INDIVIDUAL CELLS SHOULD MOVE FAIRLY QUICKLY. WE WILL
MONITOR ALL MODES OF SEVERE WEATHER OVERNIGHT.

&&

.AVIATION...
MVFR CONDITIONS WILL BE PREVALENT THROUGH THE NIGHT AND LOWER INTO
IFR NEAR ANY STRONGER STORMS. WINDS MAY ALSO GUST OVER 40KT AT
TIMES NEAR STRONGER STORMS...WITH WINDS BECOMING WESTERLY ON SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT SAT MAY 22 2010/

SHORT TERM...
CHANCES FOR PCPN CONTINUE TO BE THE BIG CHALLENGES IN THE SHORT
TERM FORECAST. FIRST OFF TRYING TO FIGURE OUT WHERE/IF ANY SEVERE
WEATHER POTENTIAL MAY BE TONIGHT. 12Z MODEL RUNS REALLY NO HELP IN
TRYING TO NARROW DOWN ANY FOCUS AREA SO WILL STICK WITH A MODEL
BLEND FOR THE FORECAST.

TONIGHT...LARGE SCALE PICTURE PLACES THE NORTHERN PLAINS IN
SOUTHWEST FLOW ALOFT WITH ANOTHER SPEED MAX ROUNDING THE BASE OF
THE WESTERN TROUGH AND HEADING TOWARD THE WESTERN HIGH PLAINS.
COMPLICATED SFC PATTERN WITH SEVERAL SFC LOWS STRETCHING FROM
SOUTHERN SASKATCHEWAN INTO THE WESTERN DAKOTAS AND THEN INTO
NORTHEAST COLORADO. SFC MOISTURE RETURN SO FAR HAS BEEN BEST TO
OUR SOUTH WHERE 60F DEW POINTS COVER MOST OF THE EASTERN TWO
THIRDS OF SD. SFC WARM FRONT EXTENDS TO THE SOUTHEAST OF ONE LOW
IN SOUTH CENTRAL SD...FROM JUST SOUTH OF KPIR DOWN INTO SOUTHEAST
SD. IN THIS AREA SFC TEMPS ARE IN THE LOW TO MID 80S WITH DEW
POINTS IN THE MID TO UPPER 60S...RESULTING IN SOME HIGH CAPE
VALUES. PROBLEM RIGHT NOW IS CAPPING...18Z SOUNDING FROM KABR
SHOWS 700MB TEMPS AT 12C AND 750MB TEMPS AT 18C. SPC ISSUED A
MESOSCALE DISCUSSION FOR PORTIONS OF THE WESTERN AND CENTRAL
DAKOTAS TALKING ABOUT THE SPEED MAX ROUNDING THE BASE OF THE
WESTERN TROUGH POSSIBLY GETTING THINGS GOING OUT WEST LATER THIS
AFTERNOON. THIS WILL MOST LIKELY BE THE TARGET AREA FOR EARLY
EVENING. FOR OUR AREA CLOUD COVER GOT MUCH MORE EXTENSIVE THAN
PREVIOUSLY THOUGHT WHICH HAS HELPED LIMIT THE TEMP RISE. STILL
COULD BE SOME LATE AFTERNOON/EARLY EVENING RISE. SFC DEW POINTS
WERE PROGGED TO GET INTO THE 60S FOR MOST OF THE FA BY 00Z SUN
WHICH DOES NOT LOOK TOO LIKELY AT THIS POINT...SO THE NORTHWARD
SURGE OF MOISTURE IN THE MODELS MAY HAVE BEEN A LITTLE TOO FAST
TOO.

AS FAR AS ANY TRANSITION TO ELEVATED TSTMS FOR LATER TONIGHT HARD
TO SAY. LIKE MENTIONED IN THE MORNING DISCUSSION...12Z NAM SHIFTED
THE LOW LEVEL JET FURTHER EAST OF WHERE IT HAD IT YESTERDAY. BOTH
THE NAM AND GFS DO SHOW 55-60KTS CRANKING UP AGAIN BUT DIFFER
EXACTLY WHERE THE BEST FOCUS AREA WOULD BE. NICE INSTABILITY
GRADIENT IN THE SHOWALTER INDICES...BUT IT IS ALSO WEAKER AND
ALONG AND EAST OF THE VALLEY BY 06Z SUN (FURTHER EAST OF ITS
CONTINUITY POSITION). BOTH MODELS ALSO KEEP A LOT OF THEIR QPF
BACK ALONG/BEHIND THE SFC COLD FRONT. COMPARING THE NAM/GFS SFC
FEATURES OVERNIGHT...THE GFS DEVELOPS A SFC LOW UP INTO NORTHWEST
MN BY 06Z SUN WITH A LOT OF QPF ALONG THIS LOW TRACK. THE NAM
DEVELOPS MOST OF THE QPF IN NORTH CENTRAL SD BY 06Z SUN NEAR A
FURTHER SOUTH SFC LOW. BY 12Z THE NAM TRACKS THIS BATCH OF QPF
INTO THE SOUTHERN VALLEY. EC LOOKS LIKE A WEAKER BLEND OF THE
NAM/GFS SO NOT MUCH HELP THERE. WITH THESE DIFFERENCES YET WILL
STICK WITH FORECAST CONTINUITY WHICH HAS MAINLY TARGETED AREAS
ALONG/WEST OF THE VALLEY BEFORE MIDNIGHT AND ALONG/EAST OF THE
VALLEY AFTER MIDNIGHT. REALLY THINK THAT WHAT HAPPENS THIS EVENING
MAY BE THE BIGGEST ANSWER. IF BIG CONVECTION STAYS DOWN IN SOUTH
DAKOTA CLOSER TO THE BETTER SFC PARAMETERS IT MAY HELP ROB SOME OF
THE MOISTURE. WILL HAVE TO SEE.

SUN-TUE...NAM SEEMS TO HAVE COME AROUND CLOSER TO THE GFS IN
MOVING THE PCPN OUT OF THE FA SOONER ON SUN WHICH SHOULD GIVE THE
FA A BREAK FROM PCPN CHANCES THRU EARLY SUN NIGHT. THE DEEPEST
MOISTURE SHOULD ALSO GET SHUNTED EAST. AS THE LOW LEVEL JET GETS
GOING OVER THE CENTRAL PLAINS SUN NIGHT THE MOISTURE TRIES TO WORK
NORTH AGAIN. LOTS OF 850MB WARM ADVECTION/MOISTURE CONTINUE TO
WORK NORTH INTO MON KEEPING SOME CHANCES FOR MORE PCPN. SFC LOW
THEN LIFTS NEARLY NORTHWARD OVER THE WESTERN HIGH PLAINS ON TUE
KEEPING BETTER PCPN CHANCES IN OUR WEST.

LONG TERM [WED-SAT]...
PCPN CHANCES MAIN CONCERN THROUGH LONG RANGE. OVERALL LONG RANGE
MODELS IN REASONABLE AGREEMENT. PERSISTENT SW FLOW TRANSITIONS TO
MID LEVEL RIDGING EARLY IN LONG RANGE AND HOLDS TO THE END OF THE
FORECAST PERIOD. AS THIS HAPPENS LAST WAVE WILL LIFT NORTHWARD INTO
CANADA TO BE REPLACED BY SOME DEGREE OF HIGH PRESSURE. OVERALL
CONFIDENCE IN PCPN CHANCES THROUGH PERIOD LOW WITH ABOVE FEATURE
BECOMING ESTABLISHED. WILL TRIM BACK ON POPS AND IF TRENDS CONTINUE
PERIOD OVERALL LOOKS DRY. THERMAL PROFILES INDICATING AT OR ABOVE
SEASONAL TEMPERATURES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, May 22, 4:23 AM CST, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
523 AM CDT SAT MAY 22 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
523 AM CDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS MORNING AND
AFTERNOON. ANY ACCUMULATION SHOULD BE LESS THAN ONE QUARTER OF AN
INCH. IN ADDITION...STRONG SOUTH-SOUTHEAST WINDS WILL DEVELOP THIS
AFTERNOON WITH SUSTAINED SPEEDS FROM 20 TO 30 MPH AND GUSTS UP TO
35 MPH. SIGNIFICANT WAVE ACTION IS POSSIBLE ON LARGE AREA LAKES
THROUGHOUT THE DAY.

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP THIS EVENING AND
OVERNIGHT AS A WELL-DEFINED COLD FRONT MOVES ACROSS THE REGION.
THE EXACT TIMING AND LOCATION OF THE STRONGEST STORMS IS STILL
UNCERTAIN...BUT THE GREATEST THREAT EXISTS ACROSS SOUTHEAST NORTH
DAKOTA AND ADJACENT PORTIONS OF WEST-CENTRAL AND NORTHWEST
MINNESOTA BEGINNING THIS EVENING. LARGE HAIL...DAMAGING WIND AND
HEAVY RAIN WILL BE POSSIBLE AS WELL AS ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL DISSIPATE FROM WEST TO EAST THROUGH
THE DAY SUNDAY BEFORE A RETURN TO UNSETTLED WEATHER AND THE NEXT
THREAT FOR SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE
SEVERE...MONDAY INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING AND
OVERNIGHT. SPOTTERS ARE ENCOURAGED TO PROVIDE SEVERE WEATHER
REPORTS TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE.

ROGERS

The radar

The Fargo/Grand Forks radar (KMVX), 54 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Griggs

When
May 22, 8:18 PM CST
Where
Griggs County, 6.12 mi NE of Karnak
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.350, -97.990

Hail, Steele

When
May 22, 8:48 PM CST
Where
Steele County, 2.12 mi SSE of Blabon
Measured
1.25 in hail
Reported by
Public
Coordinates
47.370, -97.790

Hail, Sargent

When
May 22, 9:00 PM CST
Where
Sargent County, 1.99 mi SW of Nicholson
Measured
1 in hail
Reported by
Public
Coordinates
46.100, -97.900

Hail, Steele

When
May 22, 9:10 PM CST
Where
Steele County, 8.47 mi NNE of Sherbrooke
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.580, -97.640

Hail, Grand Forks

When
May 22, 9:30 PM CST
Where
Grand Forks County, 1.96 mi NW of Holmes
Measured
1 in hail
Reported by
Public
Coordinates
47.740, -97.330

Hail, Sargent

When
May 22, 9:30 PM CST to 9:35 PM CST
Where
Sargent County, 0.84 mi SW of Forman
Measured
1 in hail
Reported by
Public
Coordinates
46.110, -97.640

The report of dime to quarter size hail came from a North Dakota Atmospheric Resources Board observer.

Hail, Grand Forks

When
May 22, 9:30 PM CST to 9:40 PM CST
Where
Grand Forks County, 3.54 mi WSW of Holmes
Measured
0.75 in hail
Reported by
Public
Coordinates
47.700, -97.370

An ARB observer reported the penny sized hail.

Hail, Sargent

When
May 22, 10:10 PM CST
Where
Sargent County, 2.07 mi N of Ransom
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.130, -97.380

Hail, Richland

When
May 22, 11:10 PM CST
Where
Richland County, Great Bend
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.150, -96.800

Flash Flood, Steele

When
May 22, 11:55 PM CST to May 23, 5:00 AM CST
Where
Steele County, 6.1 mi NW of Sharon to 9.28 mi WSW of Pickert
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
47.670, -97.980

Two to four inches of rain fell over portions of northwest Steele County, causing rapid rises in water levels at some locations. Two feet of water flowed over state highway 32 about six miles south of Finley. About a mile south of the junction of highways 200 and 32, three feet of water covered the road for about 70 feet.

Thunderstorm Wind, Richland

When
May 23, 12:00 AM CST
Where
Richland County, 2.13 mi NNE of Moselle
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.260, -97.070

The Richland County Sheriff reported a corridor from five miles west to three miles east of Wyndmere, where there were several reports of trees down in yards. There were also numerous reports of one to two inch diameter tree branches blown down across highway 13 in this region.

Flash Flood, Griggs

When
May 23, 2:00 AM CST to 4:00 AM CST
Where
Griggs County, 2 mi NW of Hannaford to 4 mi SW of Hannaford
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
47.340, -98.210

Heavy rains of three to five inches produced flooding in fields and across a few low lying roads.

Flash Flood, Nelson

When
May 23, 3:00 AM CST to 5:00 AM CST
Where
Nelson County, 5 mi NW of Michigan City to 5 mi SW of Michigan City
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$50,000
Reported by
Newspaper
Coordinates
48.071, -98.197

Heavy rains of three to five inches produced runoff which inundated city sewer lift stations and flooded several basements.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223570, 223571, 223573, 223572, 223574, 236831, 236832, 223575, 223576, 223578, 236834, 236835, 236836.